Oregon, 2008High Wind in Oregon, January 9 to 10, 2008
January 9 to 10, 2008 · NWS PQR · 2 events in 2 counties and zones
A rapidly advancing cold front brought strong south winds to the coastline of northwest Oregon. The strongest winds were found along the central coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly advancing cold front brought strong south winds to the coastline of northwest Oregon. The strongest winds were found along the central coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 9, 8:37 PM PST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 9, 8:37 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
837 PM PST WED JAN 09 2008
.SYNOPSIS...A STRONG WARM FRONT WAS MOVING THROUGH SOUTHWEST
WASHINGTON THIS EVENING...AND WILL BE FOLLOWED BY THE STRONG COLD
FRONT EARLY THURSDAY MORNING. ONSHORE OROGRAPHIC FLOW DEVELOPS BEHIND
THE COLD FRONT THURSDAY THEN STRENGTHENS THURSDAY NIGHT FOR
SHOWERS...POSSIBLY HEAVY IN THE MOUNTAINS. HIGH PRESSURE BUILDS INTO
SOUTHEAST OREGON FRIDAY WITH DECREASING MOIST ONSHORE FLOW. THE NEXT
WARM FRONT MOVES INTO FORECAST AREA LATER FRIDAY NIGHT...MOVING
THROUGH THE AREA SATURDAY. HIGH PRESSURE BUILDS OVER AREA SATURDAY
NIGHT AND STRENGTHENS ON SUNDAY. THE NEXT FRONT DROPS OVER THE AREA
ON MONDAY AND PUSHES THROUGH MONDAY NIGHT. STRONGER HIGH PRESSURE
MOVES INTO THE AREA FOR THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR SHOWS
INCREASING VALLEY RAIN AND MOUNTAIN SNOW THIS EVENING ACROSS
SOUTHWEST WASHINGTON AND NORTHWEST OREGON. INFRARED SATELLITE IMAGERY
SHOWS DEEP LAYERED CLOUDS ASSOCIATED WITH THE OCCLUDED FRONTAL SYSTEM
OVER OUR AREA AND JUST OFFSHORE. IT IS STILL RATHER COLD IN THE
PASSES AS GRADIENTS AHEAD OF THIS SYSTEM REMAIN EASTERLY. THE SYSTEM
IS RATHER MILD IN LIGHT OF RECENT SYSTEMS BUT EXPECT A RATHER DEEP
ISOTHERMAL LAYER UP NEAR THE PASSES. THE TEMPERATURES ARE AROUND 34
DEGREES FROM CASCADE LOCKS EASTWARD IN THE GORGE THIS EVENING...AND
THE NAM12 MODEL SOUNDINGS IN THAT AREA SHOW A BIT MORE COOLING WITH A
VERTICAL PROFILE SUPPORTING SNOW TONIGHT UNTIL THE ASSOCIATED COLD
FRONT MOVES THROUGH AROUND DAYBREAK THURSDAY. THUS HAVE ISSUED A SNOW
ADVISORY FOR THE GORGE.
BRISK ONSHORE FLOW FOLLOWS THE FRONT THURSDAY AND THURSDAY NIGHT...
WITH 850MB FLOW OF 35 TO 40 KT INTO EARLY FRIDAY. THIS WILL MAINTAIN
A LOT OF SHOWERS IN THE MOUNTAINS AND ALSO IN THE VALLEYS. WITH SNOW
LEVELS EASING BACK DOWN TO NEAR 3500 FEET OR SO...SHOULD SEE HEAVY
SNOW IN THE CASCADES. WILL BE CONTINUING THE HEAVY SNOW WARNINGS FOR
THE SOUTH WASHINGTON AND NORTH OREGON CASCADES THROUGH THURSDAY
NIGHT...THE SNOW ADVISORY TONIGHT AND THE WINTER STORM WATCH THURSDAY
AND THURSDAY NIGHT FOR THE LANE COUNTY CASCADES...AND THE SNOW
ADVISORY FOR THE UPPER HOOD RIVER VALLEY TONIGHT.
WILL ALSO KEEP HIGH WIND WARNING ON THE NORTH AND CENTRAL OREGON
COASTS. GUSTS TO 65 OR EVEN 70 MPH POSSIBLE NEAR HEADLANDS AND
BEACHES. SOUTH WASHINGTON COAST LOOKS TO BE NORTH OF THE TRIPLE POINT
AS THE FRONT COMES ONSHORE WITH WINDS STAYING RATHER EASTERLY UNTIL
FRONTAL PASSAGE.
ONSHORE FLOW EASES FRIDAY FOR DECREASING SHOWERS AS AN UPPER LEVEL
RIDGE BUILDS ALONG THE COAST AHEAD OF THE NEXT SYSTEM.
THE GFS MODEL IS FASTER WITH THE NEXT WARM FRONT FRIDAY NIGHT AND
SATURDAY BUT IS THE OUTLIER COMPARED TO THE SLOWER ECMWF...CANADIAN
AND UKMET MODELS AND THE NCEP DISCUSSION. HAVE STAYED WITH THE SLOWER
SOLUTION AND WILL KEEP LIKELY POPS ONLY NEAR COAST LATE FRIDAY NIGHT.
WILL MOVE SYSTEM ACROSS FORECAST AREA SAT AND THEN EAST BY AFTERNOON.
TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
A WEAK SYSTEM WILL AFFECT THE AREA ON MONDAY/TUESDAY BEFORE THE JET
WEAKENS AND A RIDGE BUILDS OVER THE PAC NW GIVING US DRY WEATHER.
HOWEVER...MODELS STILL IN SOME DISAGREEMENT IN THE EXTENDED AND WILL
NOT PUT TOO MUCH FAITH IN THIS SOLUTION YET...HAVE BEGUN TO TREND
TOWARDS A DRIER FORECAST. WOLFE
&&
.AVIATION...FRONTAL SYSTEM OFFSHORE WITH A MIX OF VFR AND MVFR
CEILINGS IN PRE-FRONTAL RAIN. EXPECT CONDITIONS TO STAY MVFR THROUGH
THE NIGHT AS FRONT MOVES ACROSS AREA. STRONG AND GUSTY SOUTH WINDS
JUST AHEAD OF THE FRONTAL BAND WILL AFFECT MAINLY THE COAST AND OVER
MOUNTAINS...AND SHOULD DIE DOWN SHORTLY AFTER FRONTAL PASSAGE. MVFR
CONDITIONS WILL CONTINUE THU IN ONSHORE FLOW. BROWN
KPDX AND APPROACHES...A MIX OF VFR AND MVFR CONDITIONS WILL CONTINUE
AHEAD OF FRONTAL PASSAGE...WITH SOUTHEAST OR EAST LOW LEVEL WINDS.
MAY SEE SOME LOWER MVFR CEILINGS IN HEAVIER RAIN...BUT NO IFR
CONDITIONS ARE EXPECTED. WITH THE FRONTAL PASSAGE AT KPDX AROUND
09Z...WINDS WILL SHIFT TO ONSHORE AND DIMINISH AND CONDITIONS WILL
IMPROVE TO MAINLY VFR. BROWN
&&
.MARINE...GALE FORCE WINDS WILL CONTINUE TONIGHT AHEAD OF THE FRONT.
FRONT IS EXPECTED MOVE ONSHORE AFTER MIDNIGHT...WITH WINDS EASING BY
3 AM THU. COMBINED SEAS 20 TO 22 FT TONIGHT...ESPECIALLY NORTH...
EASING TO AROUND 18 FT BY LATE THU MORNING. BROWN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH LATE
TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
THURSDAY EVENING.
HIGH SURF ADVISORY SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COASTS THROUGH THURSDAY MORNING.
HIGH WIND WARNING N AND CENTRAL OREGON COAST TONIGHT.
HEAVY SNOW WARNING TONIGHT THROUGH THU NIGHT S WASHINGTON
AND N OREGON CASCADES.
SNOW ADVISORY TONIGHT AND EARLY THU MORNING CASCADES OF LANE
COUNTY.
WINTER STORM WATCH CASCADES OF LANE COUNTY THU AND THU
NIGHT.
SNOW ADVISORY UPPER HOOD RIVER VALLEY TONIGHT.
SNOW ADVISORY WESTERN COLUMBIA RIVER GORGE TONIGHT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +99666 PDX +99656 SLE +99656 EUG +99456
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 9, 4:57 AM PST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PST WED JAN 9 2008
PZZ250-255-270-275-101400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE POSSIBLE AGAIN FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ011-013-101400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SNOW ADVISORY CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.
WAZ019-101400-
SOUTH WASHINGTON CASCADES-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WATCH CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.
ORZ001-002-101400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.
ORZ003>010-012-014-WAZ020>023-039-040-101400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
High Wind, Northern Oregon Coast
- When
- January 9, 11:35 PM PST to January 10, 12:35 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were recorded on Clatsop Spit.
High Wind, Central Oregon Coast
- When
- January 10, 1:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
Strong winds were recorded at the Sea Lion Caves, about 10 miles north of Florence. Strong winds of 50 knots were also recorded at Florence; 51 knots at Cape Foulweather and 52 knots at Yaquina Bridge in Newport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76965, 76967.